Virginia, 2007

Hail and Damaging Winds in Virginia, August 16, 2007

August 16, 2007 · NWS RNK · 14 events in 5 counties and zones

Scattered severe thunderstorms developed ahead of a cold front during the afternoon of August 16th. These storms brought damaging winds and large hail from the southern Shenandoah Valley east into the Virginia piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe thunderstorms developed ahead of a cold front during the afternoon of August 16th. These storms brought damaging winds and large hail from the southern Shenandoah Valley east into the Virginia piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:42 PM EST, 1 hour earlier.

Area forecast discussion, Aug 16, 2:42 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU AUG 16 2007

.SYNOPSIS...
HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE
INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON
FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND
THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO
NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS
AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO
VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT
THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY
ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH
WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG
IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE
VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS.

INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE
ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD
ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING.  ACTIVITY FIRES UP
AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST
PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING
OFF GOING INTO FRIDAY EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER
CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY
NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND
THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF
MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO
SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS
DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM
FRONT NORTH ACROSS THE REGION ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON
SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY
THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER
WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND
STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS.
WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH
ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A
CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG
THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION.
BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR
NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND
PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS
AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY.
BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE
FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW
MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN
FALLS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY
AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED
SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT
PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB-
VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JS
Hazardous weather outlook, Aug 16, 11:15 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT THU AUG 16 2007

NCZ005-006-VAZ043-044-058-059-171615-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A
COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-171615-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES
TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT
APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615-
TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH
HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-
PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
1215 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED
STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Rockbridge

When
August 16, 3:42 PM EST to 3:52 PM EST
Where
Rockbridge County, Glasgow
Measured
1 in hail
Reported by
Post Office
Coordinates
37.630, -79.450

Hail up to the size of quarters fell for 10 minutes.

Thunderstorm Wind, Rockbridge

When
August 16, 3:42 PM EST
Where
Rockbridge County, Glasgow
Measured
55 kt (63 mph) estimated gust
Reported by
Post Office
Coordinates
37.630, -79.450

A six inch diameter tree limb blew down on the street in front of the post office.

Hail, Amherst

When
August 16, 4:10 PM EST
Where
Amherst County, 15 mi W of Amherst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -79.324

Penny sized hail fell 15 miles west of Amherst.

Thunderstorm Wind, Amherst

When
August 16, 4:10 PM EST
Where
Amherst County, 15 mi W of Amherst
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.580, -79.324

A large tree was blown down.

Hail, Bedford

When
August 16, 4:15 PM EST
Where
Bedford County, 5 mi E of Bedford City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -79.439

Hail up to the size of quarters fell 5 mile east of the city of Bedford.

Thunderstorm Wind, Campbell

When
August 16, 4:35 PM EST
Where
Campbell County, Evington
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.230, -79.280

Several trees were blown down along Leesville Road.

Hail, Campbell

When
August 16, 4:35 PM EST to 4:55 PM EST
Where
Campbell County, 6 mi SE of Evington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.169, -79.203

Penny to nickel sized hail fell for 20 minutes.

Thunderstorm Wind, Amherst

When
August 16, 4:45 PM EST
Where
Amherst County, 8 mi S of Amherst
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.464, -79.050

Trees were blown down.

Hail, Campbell

When
August 16, 5:00 PM EST
Where
Campbell County, 2 mi NW of Evington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.251, -79.306

Hail up to the size of nickels fell 2 miles northwest of Evington.

Thunderstorm Wind, Campbell

When
August 16, 5:03 PM EST
Where
Campbell County, Gladys
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.170, -79.080

Trees and power lines were blown down.

Thunderstorm Wind, Campbell

When
August 16, 5:12 PM EST
Where
Campbell County, 3 mi NW of Altavista
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.151, -79.338

Trees and power lines were blown down.

Thunderstorm Wind, Campbell

When
August 16, 5:21 PM EST
Where
Campbell County, Rustburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.280, -79.100

Trees and power lines were blown down.

Hail, Buckingham

When
August 16, 7:30 PM EST
Where
Buckingham County, New Canton
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -78.300

Hail up to the size of quarters fell in New Canton.

Thunderstorm Wind, Buckingham

When
August 16, 7:30 PM EST
Where
Buckingham County, New Canton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.700, -78.300

Large trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54340, 54341, 54344, 54347, 54348, 54353, 54359, 54362, 54367, 54370, 54371, 54372, 54373, 54374.